It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High & Low Blood Pressure Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 02-09-2005, 10:58 AM   #1
Inactive
(female)
 
Join Date: May 2003
Location: GA
Posts: 299
DGO1223 HB User
Question Hydroclorothizide and kidney pain??

Here is my post explaining my situation over at the Kidney Forum:

[url]http://www.healthboards.com/boards/showthread.php?t=239784[/url]

First off, I do not have high BP, no swelling at all, but am now taking this med to get rid of some elevated potassium in my bloodwork. My problem with this is taking this causes my kidneys to hurt! I also feel a little wiped out from all the peeing. Is that a usual thing, and nothing to be concerned with? Any opinions on what if anything I should do about it? Or will it subside or go away once I have been on it for a few days? This is only my 2nd day taking it.

TIA

Donna

Last edited by DGO1223; 02-09-2005 at 11:31 AM. Reason: spelling

 
Old 02-09-2005, 04:49 PM   #2
Inactive
 
Join Date: Jan 2004
Location: western ny
Posts: 944
jtu91952 HB User
Re: Hydroclorothyazide and kidney pain??

Hctz causes urine production. I took hctz for many years and quit taking it bcuz it caused my glucose and cholesterol to rise.

 
Sponsors Lightbulb
   
Old 02-09-2005, 06:19 PM   #3
Senior Veteran
(male)
 
Join Date: Nov 2004
Posts: 8,484
Lenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB User
Re: Hydroclorothyazide and kidney pain??

DGO,

You haven't been taking it very long. One of the worst aspects of thiazides is the retention of uric acid, which is brutal on the kidneys.
But 2 days is not likely to cause any kidney stones.

What it MIGHT be is a backache caused by shrinkage of the discs due to less water in them. This might allow something to press on a nerve from a slightly smaller nerve channel.
Perhaps the high concentration of urinary salt is irritating a channel in the kidney?

Peeing is the GOAL of thiazide treatment.

Try drinking some more water to keep the urine dilute.

What's causing your high potassium? The adrenals are often involved and they sit right atop the kidneys!

Donna,
I think a good nephrologist should look you over. the reason I say that is:
Quote:
The kidneys normally excrete excess potassium from the body. Therefore, most cases of hyperkalemia are caused by disorders that reduce the kidneys' ability to excrete potassium. Insufficient kidney function may result from disorders including (but not limited to):

Acute kidney failure
Chronic kidney failure
Lupus nephritis
Transplant rejection of a kidney transplant
Obstructive uropathy
Glomerulonephritis
Those are ALL kidney problems yielding high potassium. THe thiazide is probably just treating a symptom, not usually the best kind of treatment.

Last edited by Lenin; 02-09-2005 at 06:42 PM.

 
Old 02-09-2005, 08:43 PM   #4
Veteran
(male)
 
Join Date: Sep 2004
Posts: 333
Palamedes HB User
Re: Hydroclorothyazide and kidney pain??

The way I see it, it would seem that you would want to increase your intake of sodium and water as long as your BP remains OK. This should also help get rid of potassium. And, it should make the diuretic more tolerable. BTW, the diuretic will increase BUN. I assume your doctor isn't concerned about this.

And, yes, the adrenals could be involved. In fact, this could be a case of hypoaldosteronism. And, this would easily explain your hyperkalemia. But, it doesn't explain the BUN and creatine.

Quote:
Originally Posted by DGO1223
He asked me if I ate lots of bananas or lots of orange juice. I don't eat bananas and only drink about 4 oz. of OJ a day.
What about potatoes? Those are one of the highest sources of potassium. Most people think bananas and oranges. But, potatoes have them beat.

Pal

 
Old 02-10-2005, 04:37 AM   #5
Inactive
 
Join Date: Jan 2004
Location: western ny
Posts: 944
jtu91952 HB User
Re: Hydroclorothyazide and kidney pain??

Pal, does that include sweet potatoes?

 
Old 02-10-2005, 04:54 AM   #6
Senior Veteran
(male)
 
Join Date: Nov 2004
Posts: 8,484
Lenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB User
Re: Hydroclorothyazide and kidney pain??

Donna,

DON'T restrict your potassium foods while taking thiazides...potassium is the MAJOR cation of every cell of the body. It is only present in tiny amounts in the blood stream.
If you restrict it and draw down the intracellular potassium of the body to an appreciable extent, you could wind up in dire straits.
Eat your normal and reasonable amounts of both sodium and potassium while on diuretics (and enjoy the orange juice.)

Maybe you'll find this interesting:
Quote:
HYPERKALEMIA

Hyperkalemia may be caused by ketoacidosis (diabetic coma), myocardial infarction (heart attack), severe burns, kidney failure, fasting, bulimia nervosa, gastrointestinal bleeding, adrenal insufficiency, or Addison's disease. Diuretic drugs, cyclosporin, lithium, heparin, ACE inhibitors, beta blockers, and trimethoprim can increase serum potassium levels, as can heavy exercise. The condition may also be secondary to hypernatremia (low serum concentrations of sodium). Symptoms may include:

weakness

nausea and/or abdominal pain

irregular heartbeat (arrhythmia)

diarrhea

muscle pain

Last edited by Lenin; 02-10-2005 at 04:59 AM.

 
Old 02-10-2005, 08:46 AM   #7
Senior Veteran
(female)
 
Join Date: May 2004
Location: HOUSTON TX
Posts: 637
CASSIEBEL HB User
Re: Hydroclorothyazide and kidney pain??

Hyperkalemia may be caused by ketoacidosis (diabetic coma), myocardial infarction (heart attack), severe burns, kidney failure, fasting, bulimia nervosa, gastrointestinal bleeding, adrenal insufficiency, or Addison's disease. Diuretic drugs, cyclosporin, lithium, heparin, ACE inhibitors, beta blockers, and trimethoprim can increase serum potassium levels, as can heavy exercise. The condition may also be secondary to hypernatremia (low serum concentrations of sodium). Symptoms may include:

Lenin,
What about ARBs? Can they increase Potassium levels too?
Cass

 
Old 02-10-2005, 11:01 AM   #8
Senior Veteran
(male)
 
Join Date: Nov 2004
Posts: 8,484
Lenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB User
Re: Hydroclorothyazide and kidney pain??

Yes they can, Cassie, but the effect isn't huge. In fact in those taking both ARB's and thiazides the tendency is STILL for hypokalemia rather than hyper.



An aside, I think you mean hyPOnatremia (low serum sodium.)

Last edited by Lenin; 02-10-2005 at 11:02 AM.

 
Old 02-10-2005, 01:59 PM   #9
Inactive
(female)
 
Join Date: May 2003
Location: GA
Posts: 299
DGO1223 HB User
Re: Hydroclorothyazide and kidney pain??

Thanks for all your answers! Today is the 3rd. day, and it is much less discomfort today. Maybe I just have to get use to it.

Lenin: I saw a Nephrologist on Mon. He is doing more blood work, I did a 24 hr. urine test as well. Today I had a renal ultrasound. Hopefully I will hear something from his office in a day or two. He did of course already tell me that these elevated tests were not a normal thing, and something we needed to get to the bottom of. He did tell me when he gave me this med., to eat and drink normally as usual.

I DOES bother me that at the bottom of my lab sheet, under DX, he wrote: CRF, which means chronic renal failure. I am just hoping he means that is what is is trying to rule out. But, I am also a realist.

I also found out today when I saw a different Dr. for ongoing bladder pain, that I also have interstitial cystitis to throw in with the mix, which he says is an auto immune disorder, so that fits my scenario already with some other health issues.

For me to not have any blood pressure problems, and visit this forum, I really appreciate all your replies here!

Thanks again

 
Old 02-10-2005, 02:23 PM   #10
Senior Veteran
(male)
 
Join Date: Nov 2004
Posts: 8,484
Lenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB User
Re: Hydroclorothyazide and kidney pain??

Donna,

Yeah, that's what he's LOOKING for...no need to worry!

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Recurring Kidney stones or Interstitial Cystitis?? justthinking Interstitial Cystitis (IC) 2 10-09-2007 02:42 PM
Mom's Kidney Removal Next Week...Worried missy101 Kidney Disorders 2 07-30-2007 09:56 AM
newbie here ---but EXTREMELY FAMILIAR WITH KIDNEY STONES friendly_one Kidney Disorders 98 07-25-2007 06:48 PM
Kidney stone nightmare - sorry, long post DonnaLyne Kidney Disorders 5 08-08-2006 07:09 AM
Kidney Pain KAlexaLott Kidney Disorders 3 06-07-2006 12:25 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Atenolol
Benicar
Clonidine Cozaar
Diovan
  Lisinopril
Lotrel
Norvasc
Potassium
Toprol




TOP THANKED CONTRIBUTORS



Machaon (55), atengnr (48), JJ (35), soflsun (29), Flutterbye77 (17), flitz (16), flowergirl2day (16), zuzu8 (15), cartner (12), rudiraven (12)

Site Wide Totals

teteri66 (1180), MSJayhawk (1004), Apollo123 (905), Titchou (848), janewhite1 (823), Gabriel (759), ladybud (754), midwest1 (669), sammy64 (668), BlueSkies14 (610)



All times are GMT -7. The time now is 06:40 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!